Home » Trending » Don't Feed Your Dog With Chocolate, It May Make Your Dog Vomit Even Blood
Why is chocolate bad for my dog?
The toxic ingredient in chocolate is a bitter-tasting stimulant called theobromine (a bit like caffeine) that is poisonous to dogs. It’s naturally found in cacao beans. The amount of theobromine typically depends on the type. Darker, purer varieties tend to have the highest levels but it’s also found in milk and white chocolate.
What should I do if my dog has eaten chocolate?
Urgent treatment may be needed if your dog has eaten chocolate so please contact your vet as soon as possible for advice or, out of hours, your nearest Vets Now pet emergency clinic or Vets Now 24/7 hospital.
It will assist your vet if you can tell them how much your dog ate, what type of it was — wrappers can be very helpful — and when your dog ate it. This will enable them to work out whether your dog has eaten a toxic dose and what treatment they’re likely to need.
It will also help if you can provide an estimate of how heavy your dog is.
What does theobromine do and what symptoms will I see?
Theobromine mainly affects the heart, central nervous system and kidneys. Symptoms will occur between four and 24 hours after your dog has ingested theobromine and will vary depending on the amount.
What symptoms am I likely to see:
How much chocolate is too much for your dog?
- vomiting (may include blood)
- restlessness and hyperactivity
- rapid breathing
- muscle tension, incoordination
- increased heart rate
Our advice is not to give any to your dog, but if they have managed to eat some these are some guidelines you need to be aware of:
Firstly, you need to know how heavy your dog is (click here to find out). Theobromine doses in the region of 100-150 milligrams per kilogram of bodyweight are toxic to dogs, so if you have a Labrador weighing 30kg, as little as 3,000mg of theobromine could be fatal. You’ll find that amount in one 500 gram bar of dark or 170 grams of baking chocolate, which is often less than a single bar. However, for West Highland Terriers weighing just 10kg these amounts should be reduced by two-thirds.
There is no antidote to theobromine. In most cases, your vet will make your dog vomit. They may wash out the stomach and feed activated charcoal which will absorb any theobromine left in the intestine. Other treatments will depend on the signs your dog is showing.
They may also need intravenous fluids (a drip), medication to control heart rate, blood pressure and seizure activity. With prompt intervention and treatment, the prognosis for a poisoned dog is usually good — even in those who have eaten large amounts.